Iowa, 2002

Lightning Strike in Iowa, June 26, 2002

June 26, 2002 · NWS DMX · 1 event in 1 county or zone

Thunderstorms moved through the Waterloo area during the early morning hours. Lightning struck a business in town and started a fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms moved through the Waterloo area during the early morning hours. Lightning struck a business in town and started a fire. The initial estimate of damage by the fire was $1,000,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 26, 1:13 AM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 26, 1:13 AM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
213 AM CDT WED JUN 26 2002

MAIN FORECAST CONCERNS AGAIN THIS PACKAGE ARE TIMING OF FRONT
THROUGH CWA TODAY AND ASSOCIATED TSRA CHANCES/COVERAGE.

BOTH AVN/META ARE SIMILAR IN TIMING WITH FRONT THROUGH
18Z...BRINGING IT INTO CENTRAL IOWA.  META THEN SLOWER WITH MOVEMENT
THROUGH SOUTHERN IA THIS EVENING...ALTHOUGH IT DOES PUSH THE
AFTERNOON QPF MUCH FARTHER SOUTH THAN THE AVN.  META SEEMED TO HAVE
INITIALIZED A BIT BETTER ON THE PLACEMENT OF THE SHORTWAVE IN MN AND
THE POSITION OF THE COLD FRONT.

THUNDERSTORMS HAVE MOVED SOUTHWARD INTO FAR NORTHEAST
COUNTIES...WITH A LARGE AREA OF CONVECTION EXTENDING THROUGH
SOUTHEAST MN INTO WISCONSIN. WILL MONITOR FOR ADJUSTMENTS TO WORDING
TOWARDS ISSUANCE TIME. THE FOCUS SHIFTS FROM THE NORTHEAST COUNTIES
INTO THE CENTRAL AND SOUTHERN PARTS OF THE CWA THIS AFTERNOON AND
EVENING...AS THE FRONT SAGS SOUTH. WITH WEAK FRONT AND 925/850 WINDS
OF 20 KTS AT BEST...THUNDERSTORMS THAT DO DEVELOP SHOULD BE NEAR THE
FRONT AND HIGHEST INSTABILITY...AND NOT VERY EXTENSIVE IN AREAL
COVERAGE.  WILL GO WITH 30/40 POPS FOR MUCH OF CWA OTHER THAN
NORTHWEST COUNTIES...AS WELL AS 30 POPS IN THE SOUTH FOR TONIGHT.
HIGHEST SEVERE WEATHER POTENTIAL TODAY LOOKS TO BE IN THE FAR
SOUTH...WITH DAYTIME HEATING BOOSTING CAPES ABOVE 3000 J/KG AND
INTERACTING WITH THE BOUNDARY DURING THE AFTERNOON AND EVENING.

AS FOR TEMPS...ILL LEAN TOWARDS THE COOLER MAV TODAY...ESPECIALLY
IN THE NORTH...THEN A BLEND OF THE GUIDANCE THURSDAY AND FRIDAY.
FORECAST STILL LOOKS DRY AND WARM THURSDAY THROUGH WEDNESDAY...WITH
NO CHANGES PLANNED TO EXTENDED PORTION.

.DSM...NONE

KINNEY

In the hours before

Special weather statement, Jun 26, 4:52 AM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
552 AM CDT WED JUN 26 2002

.A WEAK COLD FRONT WILL MOVE SOUTH THROUGH IOWA TODAY AND THIS
EVENING...AND PROVIDE THE FOCUS FOR SCATTERED SHOWER AND
THUNDERSTORM DEVELOPMENT.  A MOIST AND INCREASINGLY UNSTABLE AIRMASS
WILL INTERACT WITH THE BOUNDARY AND COULD PRODUCE A FEW SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT...ACROSS SOUTHERN IOWA.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023-024-033>035-271100-
CALHOUN-CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-
POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-
INCLUDING THE CITIES OF...ALGONA...ESTHERVILLE...
FORT DODGE AND MASON CITY
531 AM CDT WED JUN 26 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

NO SIGNIFICANT WEATHER IS EXPECTED TODAY...TONIGHT...OR THURSDAY.

* SPOTTER ACTIVATION OUTLOOK
  TODAY...NOT EXPECTED.
  TONIGHT...NOT EXPECTED.
  THURSDAY...NOT EXPECTED.

* ISOLATED THUNDERSTORMS ARE POSSIBLE FROM SAC CITY TO FORT DODGE
TODAY...BUT ARE NOT EXPECTED TO BE SEVERE.

IAZ027-028-038-039-048>050-061-062-271100-
BLACK HAWK-BREMER-BUTLER-GRUNDY-JASPER-MARSHALL-POWESHIEK-STORY-TAMA-
INCLUDING THE CITIES OF...AMES...GRINNELL...MARSHALLTOWN...NEWTON...
WATERLOO AND WAVERLY
531 AM CDT WED JUN 26 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

NO SIGNIFICANT WEATHER IS EXPECTED TODAY...TONIGHT...OR THURSDAY.

* SPOTTER ACTIVATION OUTLOOK
  TODAY...NOT EXPECTED.
  TONIGHT...NOT EXPECTED.
  THURSDAY...NOT EXPECTED.

* SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
MORNING.  THE STRONGER STORMS MAY PRODUCE HALF INCH HAIL AND WIND
GUSTS UP TO 40 MILES AN HOUR...BUT ARE NOT EXPECTED TO BE SEVERE.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON...BUT
WILL STAY BELOW SEVERE LIMITS.

IAZ025-026-036-037-044>047-057>060-070>072-271100-
ADAIR-AUDUBON-BOONE-CARROLL-CASS-CRAWFORD-DALLAS-FRANKLIN-GREENE-
GUTHRIE-HAMILTON-HARDIN-MADISON-POLK-WRIGHT-
INCLUDING THE CITIES OF...ATLANTIC...BOONE...CARROLL...DENISON...
DES MOINES...IOWA FALLS...PERRY AND WEBSTER CITY
531 AM CDT WED JUN 26 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

NO SIGNIFICANT WEATHER IS EXPECTED TODAY...TONIGHT...OR THURSDAY.

* SPOTTER ACTIVATION OUTLOOK
  TODAY...NOT EXPECTED.
  TONIGHT...NOT EXPECTED.
  THURSDAY...NOT EXPECTED.

* SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY. THE STRONGER STORMS
COULD PRODUCE HALF INCH HAIL AND WIND GUSTS TO 40 MILES AN
HOUR...BUT ARE NOT EXPECTED TO BECOME SEVERE.

IAZ073>075-081>086-092>097-271100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...
INDIANOLA...KNOXVILLE...LAMONI...OSKALOOSA...OTTUMWA AND PELLA
531 AM CDT WED JUN 26 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
  TORNADO                      NONE
  DAMAGING WINDS (58+ MPH)     LOW               THIS AFTERNOON AND
  LARGE HAIL (3/4+)           LOW               EVENING
  FLASH FLOODING               NONE

* SPOTTER ACTIVATION OUTLOOK
  TODAY...LOW.
  TONIGHT...LOW.
  THURSDAY...NOT EXPECTED.

* A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

KINNEY

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).

The radar

The Des Moines radar (KDMX), 143 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Black Hawk

When
June 26, 5:00 AM CST
Where
Black Hawk County, Waterloo
Property damage
$1.0 million
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294527.